Ask a doctor

Flaky skin using Retin-A? Getting rid of flaky skin? (photo)

I am using 0.025% Retin-A for my acne and acne scarring. I have flaking! I only started using it since Monday, and on Wednesday it really started to hurt badly. It peeled off skin in certain areas and it hurt to talk or smile. I'm not sure if I should continue using it tonight because I have a bat miztvah tomorrow! Are there any remedies to getting rid of this flaky skin..and fast?

Doctor Answers (2)

Dry skin with Retin-A

+1
Retin-A stimulates skin cell turnover, so that "dry" skin is the older dead skin cells collecting on the surface.  It takes about 3 days after applying Retin-A to see what it does, so you are dealing with several days of intense stimulation!  Stop the Retin-A for a week, and re-start no more than twice a week, gradually increasing the frequency as your skin adjusts (remember the 3-day delay!).  For now, gentle washing and moisturizers will help you get through the next few days.


Austin Plastic Surgeon
5.0 out of 5 stars 5 reviews

Flaky skin and Retin-A

+1
Flaky skin is a common side effect of Retin-A use. There are two main options - 1. apply the Retin-A (make sure you are applying it to a DRY face) and then apply a nice moisturizer over it. or 2. use the Retin-A less often (like every other day, or every third day). You don't have to have flaky skin to have Retin-A be effective, so choose whichever of these options is preferable to you, and it should help resolve your issue.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.